Monday, May 19, 2014

Jesus! and the Benzo Wean

The Annunciation
Fra Angelico
Florence, Italy

I've never gotten any comfort from praying to any of the gods, including Jesus. Oh, I take that back. There was a time when I got down regularly on my knees in the middle of the night and plead for mercy. And, yes, I'm aware that faith has little to do with appeals and entreaties being granted or denied. I was raised a Catholic, loved the saints as some little girls love horses. I saw dancing spots in church multiple times, was just about to faint before boredom crept in. I read Simone Weil in college. How many of ye with little faith or a lot of it have read her? I saw the world in a grain of sand or something like that one night about six weeks into my first year in college, lost myself in eternity and bliss, and no, I didn't do drugs. I had a near Stendhal Syndrome-like reaction to the frescoes at San Marco in Florence, Italy, including the several Annunciations of Fra Angelico. That being said, I'm not so much an unbeliever as someone who doesn't believe. In that way.

All of this is to say that I sat by Sophie on her bed tonight and looked out the window as the sun went down. It's day fourteen of a benzo wean, and things are hard. Not as hard as they were in the past, before the cannabis, but they're still hard. Sophie is drooling a lot, and she doesn't want to eat very much. When she does eat, she chews so slowly, if at all, that I feel a frisson of fear that she's developing another round of ESES (and because I don't want to exacerbate this fear, I'm not going to type it as you can do a search on the internets or this old blog and find out plenty). Then I decide that it's the benzo wean, and I feel rage. I've read all the bad things happening to good people stuff, God is beside you, with you, around you, within you. If prayer is breath, the in and the out can tamp down rage, but it's my experience that Jesus doesn't come and take it. So, ye of faith, I don't feel like a good person when I feed Sophie during these times. She holds food in her mouth and slowly, agonizingly moves it around. She lets it fall out. I have to pour liquid down her throat. I am impatient and maybe even mean in my thoughts. There's despair and ruination, and I'm certain Sophie knows this. Maybe not certain, but there's that air that I'm breathing out. It can't be good for her.


Here are the symptoms of withdrawal of benzodiazepines that I took from the website of the NYU Comprehensive Medical Center last night:

An important concern when people with epilepsy take clobazam or other benzodiazepines is the risk of “withdrawal seizures” or increased, repetitive or more severe seizures if the medicine is reduced or stopped. Withdrawal symptoms usually begin upon stopping the medicine and can last for up to 8 to 10 days. Early symptoms might be agitation, anxiety, restlessness or even fast heart rate, though seizures might begin immediately as well. The longer the person has been taking clobazam and the higher the dose, the greater the tolerance and therefore the higher the risk of withdrawal seizures. Even small, gradual dose reductions can temporarily increase seizure activity, but your doctor may suggest these changes since the long-term decrease in effects like drowsiness and depression often makes this worthwhile.
Besides increased seizure activity, other symptoms of withdrawal include:
  • drowsiness
  • dizziness
  • poor coordination
  • drooling
  • restlessness, aggression, anxiety or agitation
Tell your doctor if you notice any of these symptoms when your dosage is being reduced.

Are there long-term side effects of taking clobazam ?

Clobazam and other benzodiazepines are the medicines that are most likely to cause psychological dependence. When someone takes a benzodiazepine at a certain dosage for more than 2 to 4 weeks, the body (or specifically, the brain's receptors for the neurotransmitter GABA) becomes accustomed to it. Then if a dose is missed or reduced, a withdrawal process starts, characterized by:
  • anxiety
  • increased heart rate
  • tremor
  • generally feeling unwell
Taking another pill relieves all of these symptoms, confirming the person's belief that he or she "needs" the medication. This is a very dangerous cycle, since long-term use can cause long-lasting changes in the brain's GABA receptors that lead to significant problems such as impaired cognition, decreased motivation, and depression. In this setting, rapid dose reduction can cause severe symptoms of anxiety, insomnia, and illness, as well as seizures.
In many of these cases, very gradual reduction of the benzodiazepine (often over many months or years) can lead to a dramatic improvement in attention, concentration, memory, and mood without worsening the seizures, insomnia, or anxiety for which the medication was originally prescribed. This gradual reduction must be performed under the guidance of a doctor.
- See more at:


  1. I can only imagine how horrible this is for her/for you. I am sorry and I send love too. Sweet Jo

  2. I'm sorry you and Sophie are going through this rough spell. My thoughts are with you all.

  3. What Steve said. I am appreciative for your transparency. As a person, as a physician, and as one of faith. Love to you both.

  4. This brings me to my knees. To be utterly rhetorical, how can neurologists prescribe benzodiazepines yet they won't try cannabis? My god want to scream.

  5. I echo what others have said, reading those descriptions of benzos and I am amazed (no I'm not?) at Drs. who can read that and think it's all OK because the FDA has approved it, but they fear the untested use of CBD. makes me wanna holler. Also raised a Catholic but far from it now, I understand your "faith" completely, hang in there. It's always darkest before the dawn.

  6. It's just all too much. Like you, I don't believe in that way. Once in awhile, I pray to nothing at all. It's always when I'm worried about my kids. That's the only thing that can drive me there. I'm so sorry for all of it, everything you're both going through.

  7. I know it's no comfort but I feel certain that Jesus himself would feel rage in your situation.

  8. Thinking of you right now, and hoping the comments help you feel supported as you do the very important and difficult work of mothering Sophie this week. Withdrawl is such a difficult reality of benzos..... someday I hope there will be no need for them at all as the withdrawl makes their medicinal value questionable IMHO.

  9. Admiring, as I always do, your honesty and courage, your fierce love for your family. xo

  10. Like the others, this reality just brings me to my knees, as does the medical community's arm-distancing from CBD. I don't know if any of us ever reach our full potential as humans but I do know that you must be pretty damn close. Your humanity slays me.

  11. Breath and narrowing my focus to that grain of sand are about as close as this childhood Catholic ever comes to prayer anymore. Know that I am breathing with you, surrounding you and Sophie in love and light, and honoring your process as it only ever comes from a fierce, fierce mother-love.

  12. This comment has been removed by the author.

  13. Sending healing thoughts to sweet Sophie and a hug to her mom.

  14. Holy hell. I'm not a believer but times like these I talk to the universe, to whoever might be listening.

  15. They are truly awful drugs. I remember listening to a radio program about a woman whose mother was addicted to Ativan and how long and how hard it was to get her off the drugs. I have considered them for Katie and then reconsidered because of the long term effects.

    It's awful watching your child go through this, even worse because she can't understand why she feels so awful.

    Katie's anxiety continues. At Fort Edmonton on Monday, she was anxious on the wagon ride, her favorite thing there. I held her tight and whispered that she was safe, she was ok, it was ok to be nervous. I wish I could wave a magic wand and take away all of her fears.



Related Posts Plugin for WordPress, Blogger...